MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1336-03-S
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Discharge (2225); Cardiac Tamponade (2226)
Date of Event 08/09/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.As such, the investigation will be closed.If the complaint device is received in the future we will reopen the complaint and perform the investigation as appropriate.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.Concomitant products: carto 3 system, model # m-4800-01, s/n: (b)(4); smartablate generator (1 of 2), model # m-4900-07, s/n: (b)(4); smartablate generator (2 of 2), model # m-4900-07, s/n: (b)(4); two (2) ez steer navigational catheters, model # d-1260-04-s, lot # 17419131m.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent an ablation procedure for idiopathic ventricular tachycardia (idvt) with a thermocool smarttouch uni-directional catheter and suffered a cardiac tamponade requiring pericardiocentesis.During the procedure, the smartablate generator would not display impedance for the two (2) 8mm navigational bi-directional catheters.The cables were replaced, generator was re-booted, generator was exchanged, and pace routing was confirmed to be disabled without success.The 8mm navigational bi-directional catheters were exchanged for a thermocool smarttouch uni-directional catheter.The smartablate generator initially did not display impedance for the smarttouch.The catheter connector was re-seated into the generator and the issue was resolved.During mapping with the smarttouch catheter, the patient became hypotensive and tamponade was confirmed via intracardiac echocardiogram.Pericardiocentesis yielded 150-200cc.The patient was reported to be in stable condition.Physician did not provide a causality opinion.Multiple attempts have been made to obtain clarification to this complaint.However, no further information has been made available.
 
Additional Manufacturer Narrative
Biosense webster manufacturer's ref.No.'s (b)(4) are related to the same incident.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
On 8/31/2016, the bwi failure analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.(b)(4).
 
Additional Manufacturer Narrative
(b)(4).It was reported that a patient underwent an ablation procedure for idiopathic ventricular tachycardia (idvt) with a thermocool smarttouch uni-directional catheter and suffered a cardiac tamponade requiring pericardiocentesis.The returned device was visually inspected and was found in good condition.Per the event, the catheter was tested for electrical performance, temperature response and a generator test.The catheter was found within specifications.A deflection test was performed, which the catheter passed.The catheter was evaluated for eeprom and sensor functionality on the carto system.The catheter was recognized by the carto 3 system, no error messages were displayed and the catheter was properly visualized.Eeprom data demonstrates the catheter was properly calibrated during manufacturing.The force feature was evaluated and passed.An irrigation test was performed, and the catheter passed; no occlusion was observed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the tamponade remains unknown.The instructions for use state that careful catheter manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.

Brand Name
THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key5917610
Report Number9673241-2016-00540
Device Sequence Number13604497
Product Code LPB
UDI-Device Identifier10846835009019
UDI-Public(01)10846835009019(11)160506(17)170430(10)17464981M
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/09/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2017
Device Model NumberD-1336-03-S
Device Catalogue NumberD133603
Device Lot Number17464981M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2016
Was the Report Sent to FDA? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/09/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date08/31/2016
Supplement Report FDA Received Date08/31/2016
09/08/2016
09/28/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;